Arizona, 2010

Flash Flooding in Arizona, August 21 to 22, 2010

August 21 to 22, 2010 · NWS TWC · 2 events in 2 counties and zones

Abundant moisture combined with a weak upper level disturbance to generate thunderstorms which produced very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Abundant moisture combined with a weak upper level disturbance to generate thunderstorms which produced very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:00 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 21, 2:00 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SAT AUG 21 2010

.SYNOPSIS...A MORE FAVORABLE FLOW PATTERN FOR SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST ARIZONA IS EXPECTED THIS WEEKEND INTO
EARLY NEXT WEEK.

&&

.DISCUSSION...PLENTY OF DEBRIS CLOUD FROM LAST NIGHT'S STRONG
COMPLEX OVER SONORA. THIS HAS INDEED HELPED DELAY CONVECTION A
LITTLE TODAY AS WE INITIALLY STRUGGLED WITH SURFACE HEATING. GOES
SOUNDER ESTIMATES CONFIRM THE MORNING 12Z KTUS SOUNDING WITH PLENTY
OF MOISTURE AND INSTABILITY. MIGHT ALSO BE FIGHTING MODEST
INHIBITION BEHIND A WEAK VORT SPOKE. WE HAVE SEEN LIMITED CLEARING
ESPECIALLY NEAR THE INTERNATIONAL BORDER. WITH A CONVECTIVE
TEMPERATURE IN THE MID TO UPPER 90S STILL EXPECT LATER AFTERNOON
DEVELOPMENT...VALLEY AND LOWER DESERT EMPHASIS IN THE EVENING HOURS
WITH ASSISTANCE FROM THE INVERTED IMPULSE NEAR THE NORTHERN GULF OF
CALIFORNIA THAT HELPED FOCUS THE COMPLEX OVER SONORA LAST NIGHT.

THE FLOW REMAINS FAVORABLE WITH THE HIGH CENTER JUST EAST OF THE
AREA TO START THE WEEK. HIGH CENTER WOBBLING BACK OVERHEAD BY LATE
TUESDAY MAY CAP SOME ACTIVITY THE SECOND HALF OF THE WEEK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA DEVELOPING THIS AFTERNOON...THEN
BECOMING MORE WIDESPREAD DURING THE MID TO LATE AFTERNOON HOURS WITH
SCT-NUMEROUS TSRA/SHRA EXPECTED BETWEEN 00Z-05Z SUNDAY. OUTSIDE OF
THUNDERSTORMS EXPECT SCT CLOUD BASES BETWEEN 5-7K FT AGL AND SCT-BKN
CLOUD DECKS OF 10-12K FT AG...WITH A SLY/SELY SURFACE WND GENERALLY
LESS THAN 12 KTS. WITH THE STRONGER STORMS...MVFR CEILINGS/VSBYS
EXPECTED AND WIND GUSTS TO NEAR 45 KTS. AFT 05Z SUNDAY...THE SHOWERS
AND THUNDERSTORMS WILL SLOWLY DIMINISH...ALTHOUGH A SLIGHT CHANCE OF
-TSRA/SHRA WILL PERSIST THROUGH 14Z SUNDAY MORNING. EXPECT DEBRIS
CLOUDINESS TO CONTINUE THROUGH THE MID MORNING HOURS ON SUNDAY AS
WELL...WITH SCT-BKN CLOUDS AT 8-10K FT AGL AND BKN-OVC HIGH CIRRUS
CLOUDS MAINLY ABOVE 20K FT AGL. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 10:50 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1050 AM MST SAT AUG 21 2010

AZZ019-029>035-221800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1050 AM MST SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP LATER TODAY...WITH INITIAL DEVELOPMENT
ACROSS SOUTHERN AREAS BEFORE DEVELOPING LATER IN THE NORTH AND
SPREADING WESTWARD THROUGH THE EVENING HOURS. EXPECT SOME STORMS
TO GENERATE STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN AFTERNOON AND
EVENING HOURS TO START THE WEEK. EXPECT GUSTY WINDS AND LOCALLY
HEAVY RAINFALL WITH SOME STORMS. THE PATTERN WILL BE LESS
FAVORABLE FOR STORMS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 21, 3:33 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST SAT AUG 21 2010

AZZ034-212315-
SANTA CRUZ COUNTY AZ-
333 PM MST SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
415 PM MST...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CANELO...OR ABOUT 14 MILES WEST OF SIERRA
VISTA...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...SONOITA AND PATAGONIA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3148 11081 3170 11068 3158 11047 3139 11046
TIME...MOT...LOC 2232Z 137DEG 9KT 3153 11054

MEYER

The radar

The Tucson radar (KEMX), 69 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Santa Cruz

When
August 21, 3:45 PM MST to 5:30 PM MST
Where
Santa Cruz County, 1.16 mi SSW of Nogales to 2.4 mi E of Nogales
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.334, -110.935

Very heavy rain in Nogales, Sonora caused the Nogales Wash to rise 7 feet in less than one hour. The wash rose above flood stage, causing erosion to one roadway in Nogales, Arizona.

Flash Flood, Pima

When
August 21, 8:15 PM MST to August 22, 1:00 AM MST
Where
Pima County, 6.94 mi W of Peach Pu to 2.68 mi W of Pisinimo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.063, -112.438

San Simon Wash west of Pisinimo overflowed its banks, cresting at 8.3 feet, just above its 7 foot flood stage. A tributary, Gu Vo Wash, flooded Indian Road 28.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244260, 243677.